Alert archive / Pennsylvania / Flash Flood Warnings in 1996
Flash Flood Warning 26, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jan 19, 1996, 10:22 PM EST for Cumberland County, Dauphin County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 19, 1996, 10:22 PM EST (03:22 UTC)
- Expired
- Jan 20, 1996, 12:30 AM EST
- In force
- 2 hr
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Cumberland County, PA, Dauphin County, PA
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 3.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCTP 200323 FFWCTP PAC041-043-200530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1022 PM EST FRI JAN 19 1996 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FLASH FLOOD WARNING FOR ICE JAMS EFFECTIVE UNTIL 1230 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS...... IN PENNSYLVANIA ...DAUPHIN COUNTY... CUMBERLAND COUNTY ...ICE JAMS ARE FORMING ALONG THE SUSQUEHANNA RIVER NEAR HARRISBURG. ICE JAMS HAVE BEEN REPORTED AT MARYSVILLE...THE WALNUT STREET BRIDGE... AND THE HARVEY TAYLOR BRIDGE. THE HARRISBURG GAGE HAS JUMPED TO A READING OF 20.0 AS OF 1015 PM. EXPECT RAPID RISES IN WATER AROUND HARRISBURG...AND POINTS DOWNSTREAM ALONG THE SUSQUEHANNA RIVER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 9:36 PM EST, 46 minutes earlier.
Area forecast discussion, Jan 19, 9:36 PM EST, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 935 PM EST FRI JAN 19 1996 DSCN: JANUARY THAW RAIN STORM OF '96 NOW MOVING THROUGH ERN NEW ENG WITH THE WIND AND WETNESS. MANY LOCATIONS FLOODING NOW OR NEAR FLOODING. THIS IS A MAJOR FLOOD EVENT WITH HAR AND IPT ALREADY REPORTING BIG TIME PROBLEMS. THE GOOD NEWS IS THAT THE WEATHER WILL COOPERATE OVER THE NEXT FEW DAYS. COLDER AIR OVER REGION NOW PUTTING A HALT TO FURTHER MELTING AND SHOULD HELP LOCK BACK THE ICE JAMS THAT AREA CAUSING WIDESPREAD HEADACHES. NEXT SYSTEM IN FLOW LOOKS RELATIVELY BENIGN AND MOISTURE CHALLENGED ON CONVENTIONAL CHARTS...ACTUALLY HAS SOME DECENT DYNAMICS TO CONTEND WITH. STILL NO INDICATION OF BIG INFLUXES OF MOISTURE...BUT LEFT EXIT REGION TO FAIRLY STRAIGHT 120KT UPPER LEVEL IS PASSED THROUGH LOCAL AREA SAT EVE INTO SUN AM. LOWER BRANCH OF THERMALLY INDIRECT TRANSVERSE AGEOS CIRCULATION ENCOURAGES A MID LEVEL JET TO FORM AND APPROACH FROM THE SOUTH BETWEEN 48 AND 60HRS. WE GET INTO A DECENT AREA OF LOW LEVEL CONVERGENCE AS A RESULT. MODELS CRANK OUT SOME WARM ADVECTION AND FRONTOGENETIC FORCING...BUT NO QPF. THINK LIGHT SNOW NOT A BAD FORECAST. WILL KEEP IT SHORT SO I CAN GO ZBUILD MY ARC. ...LAKE SNOW OUTLOOK... FRI MIDNIGHT TO 7AM...N SAT 7AM TO 7PM...N SAT 7PM TO 7AM...N LA CORTE
Nearby
Flash Flood Warnings in Pennsylvania, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.